Did you know that magnesium can help constipation? This is why your doctor may have advised you to trial a magnesium based laxative for your constipation .
You may be left wondering …do you need to take this forever? And, you may be wondering if this laxative is what cause your occasional diarrhoea flare up.
In this article I will look at the science and medical recommendations around this supplement to give you clear long-term advice to help manage your IBS.
What Is Magnesium?
Magnesium is a mineral found in many foods and medications, and it is also available as a supplement.
Magnesium is involved in many processes such as protein synthesis, muscle and nerve function, blood sugar control and blood pressure regulation (1, 2).
It is also needed to make your DNA and a type of antioxidant called glutathione.
As an adult, you need around 310 – 420mg of magnesium each day (3 ). What you need will change with age, sex, pregnancy and lactation.
Examples of foods which are high in magnesium are almonds, spinach, cashews and cereals (4 ).
How Does Magnesium Help Constipation?
Your doctor may advise you to take magnesium-based laxatives for constipation relief.
Magnesium is often the main active ingredient in laxatives because it has an osmotic effect on your bowel. This means that they draw in water to the large bowel, helping you pass stools (5 ).
Magnesium can also stimulate your gut to move stools along (5 ).
Can Magnesium Laxatives Cause Diarrhoea?
Due to their osmotic affect on your bowel, magnesium supplements can cause diarrhoea (5 ).
Always monitor your symptoms and if you start getting loose stools, discontinue or reduce your supplement.
Are Magnesium Laxatives Safe?
For most people, taking magnesium based laxatives for constipation is safe.
However, there are some conditions such as kidney disease which would mean that it is not safe to take this type of laxative.
Magnesium based laxatives can also interact with some medications so always check with your pharmacist or doctor before taking.
Magnesium based laxatives are commonly used to treat constipation. For most people they are safe, but you should always check with your doctor or pharmacist before starting them.
Magnesium based laxatives can cause diarrhoea and stomach cramps, if this happens then discontinue them and discuss alternatives with your doctor or see a dietitian.
- Rude RK. Magnesium. In: Coates PM, Betz JM, Blackman MR, Cragg GM, Levine M, Moss J, White JD, eds. Encyclopedia of Dietary Supplements. 2nd ed. New York, NY: Informa Healthcare; 2010:527-37.
- Rude RK. Magnesium. In: Ross AC, Caballero B, Cousins RJ, Tucker KL, Ziegler TR, eds. Modern Nutrition in Health and Disease. 11th ed. Baltimore, Mass: Lippincott Williams & Wilkins; 2012:159-75.